Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Tucson, AZ

July 4, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 4, 2006, 7:32 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 7:32 PM MST (02:32 UTC)
Expired
Jul 4, 2006, 8:00 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 050237
FFWTWC
AZC003-050400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
732 PM MST TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF WILLCOX

* UNTIL 900 PM MST

* AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXTREMELY HEAVY RAINFALL FROM AN AREA OF SEVERE THUNDERSTORMS
  EXTENDING FROM NEAR SUNSITES IN CENTRAL COCHISE COUNTY TO NEAR
  WILLCOX IN NORTHERN COCHISE COUNTY. MOVEMENT WAS TO THE WEST AT
  15 TO 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANSAS
  SETTLEMENT...WILLCOX...SUNSITES...SUNIZONA...DRAGOON AND
  AND COCHISE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.


LAT...LON 3180 11010 3178 10951 3240 10960 3243 11015

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 050303
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
756 PM MST TUE JUL 4 2006

AZC003-050400-
COCHISE AZ-
756 PM MST TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SEVERE THUNDERSTORMS PRODUCING EXTREMELY HEAVY 
RAINFALL. THESE STORMS WERE LOCATED ALONG AN AREA EXTENDING FROM 9 
MILES NORTHWEST OF WILLCOX TO 13 MILES SOUTHWEST OF WILLCOX TO 18 
MILES EAST OF BENSON...MOVING WEST AT 20 MPH. RADAR RAINFALL
ESTIMATES RANGED FROM 1 TO 2 INCHES FOR MANY AREAS...WITH ISOLATED
SPOTS IN EXCESS OF 2 INCHES.

THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  BENSON BY 845 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3180 11032 3178 10951 3240 10960 3243 11037

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 050329
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
826 PM MST TUE JUL 4 2006

AZC003-050400-
COCHISE AZ-
826 PM MST TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
CENTRAL AND NORTHWEST COCHISE COUNTY...

AT 825 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL IN AREAS 
ALONG INTERSTATE 10 WEST OF WILLCOX...AS WELL AS BENSON...ST 
DAVID...AND CASCABEL. RADAR RAINFALL ESTIMATES RANGED FROM 1 TO 2 
INCHES FOR MANY AREAS...WITH ISOLATED SPOTS IN EXCESS OF 2 INCHES. 
MOVEMENT WAS TO THE WEST AT 15 TO 20 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3180 11032 3178 10951 3240 10960 3243 11037

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:10 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE JUL 4 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SE AZ THIS
AFTERNOON WITH THE EXCEPTION OF FAR WRN PIMA COUNTY WHERE THIS AREA
WAS VOID OF PRECIP ECHOES. MOST ACTIVITY REMAINING OVER AND/OR NEAR
MOUNTAINS...WITH CELL MOVEMENT GENERALLY NWWD ONLY AROUND 5 KTS OR
LESS. PIMA COUNTY ALERT GAUGE VALID 2110Z INDICATED 1.46 INCHES OF
RAIN AT MT. LEMMON...WITH OTHER AMOUNTS RANGING FROM 0.39-0.47 INCH
NEARBY.

SEVERAL SCENARIOS ABOUND FOR TONIGHT-WED. WITHOUT GOING THROUGH EACH
POTENTIAL SCENARIO...WILL SUMMARIZE WITH BELIEF THAT ANOTHER
CONVECTIVE COMPLEX WILL DEVELOP OVER NERN SONORA TONIGHT ALONG
MOISTURE AXIS DEPICTED VIA WATER VAPOR IMAGERY. ANOTHER COMPLEX OVER
FAR SRN SONORA LIKELY TO DEVELOP AS WELL...GIVEN NWWD PROGRESSION OF
UPPER LOW. 04/12Z NAM DEPICTED FAIRLY EXTENSIVE AREA OF MEASURABLE
PRECIP THIS EVENING OVER SWRN NM/FAR SE AZ AND BELIEVE THIS AREA TO
ALSO BE FAVORABLE FOR SHOWERS/THUNDERSTORMS. THE MAIN THREAT THIS
EVENING APPEARS TO BE LOCALLY HEAVY RAINS GIVEN THE VERY LIGHT
STEERING FLOW AND INCREASED AVAILABLE MOISTURE VERSUS 24 HOURS AGO.

DIFFERENCES IN NAM/GFS SOLUTIONS START AS EARLY AS WED. NAM MORE
ROBUST WITH MOISTURE/PRECIP FIELDS VERSUS GFS. WILL LEAN TOWARD NAM
SOLUTION WHICH IS INLINE WITH INHERITED FORECASTS IN DEPICTING SOME
UPSWING IN ACTIVITY MAINLY DURING THE THUR-FRI PERIOD. PER COORD
WITH WFO/S PSR/FGZ OPTED TO REFLECT SOME INCREASE IN INHERITED POPS
WED-THUR...AND WILL DEPICT SOME LINGERING MAINLY ISOLATED SHOWERS/
TSTMS DURING THE LATE-NIGHT HOURS. ALSO PER COORD WITH WFO/S PSR/FGZ
AM STILL NOT YET INCLINED TO BELIEVE THE MORE SIGNIFICANT DRYING
LATE THIS WEEKEND/EARLY NEXT WEEK VIA GFS. THUS LOW-GRADE POPS AT
LEAST STILL WARRANTED DURING THE LATTER FORECAST PERIODS AND ONLY
VERY MINOR MODIFICATIONS MADE TO THE INHERITED GRIDDED DATA FIELDS.

DAYTIME MAX TEMPS THRU THE REST OF THE WEEK INTO THE WEEKEND
REMAINING CLOSE TO SEASONAL NORMALS FOR EARLY JULY. HOWEVER EXPECT
ABOVE-NORMAL MIN TEMPS TO CONTINUE THIS FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 4, 9:17 PM MSTSevere Thunderstorm WarningTWCPima58 min
Jul 5, 4:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 5, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.